Washington, 2010Ice Storm in Washington, November 26, 2010
November 26, 2010 · NWS PQR · 1 event in 1 county or zone
An abnormally cold air mass was in place over southwest Washington with an easterly wind blowing through the Columbia River Gorge. The precipitation from an incoming Pacific frontal system fell through this air mass as freezing rain in the Gorge causing travel to be treacherous.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abnormally cold air mass was in place over southwest Washington with an easterly wind blowing through the Columbia River Gorge. The precipitation from an incoming Pacific frontal system fell through this air mass as freezing rain in the Gorge causing travel to be treacherous.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 26, 3:00 AM PST, 0 minutes earlier.
Area forecast discussion, Nov 26, 3:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 AM PST FRI NOV 26 2010
.SYNOPSIS...A RATHER STRONG PACIFIC FRONTAL SYSTEM WAS JUST OFF THE
COAST AND WILL MOVE THROUGH SOUTHWEST WASHINGTON AND NORTHWEST
OREGON LATER TODAY. IT WILL BRING WIND TO THE COAST THIS
MORNING...RAIN TO THE INLAND AREAS EXCEPT SNOW TO THE CASCADES AND
SNOW...SLEET AND FREEZING RAIN TO THE GORGE AND UPPER HOOD RIVER
VALLEY. THE FRONT WILL SLOWLY MOVE THROUGH FRIDAY AND FINALLY CLEAR
THE AREA OVERNIGHT FRIDAY NIGHT. THE ASSOCIATED COOL UPPER TROUGH
WILL MOVE ONSHORE LATE FRIDAY NIGHT AND SATURDAY WITH MORE
SHOWERS...AND POSSIBLY A THUNDERSTORM NEAR THE COAST. THE UPPER
TROUGH WILL MOVE EAST LATE SATURDAY NIGHT AND SUNDAY WITH DECREASING
SHOWERS. THE NEXT SYSTEM IS EXPECTED ABOUT TUESDAY. &&
.SHORT TERM...FOCUS IS ON APPROACHING FRONTAL SYSTEM AND POTENTIAL
FOR MIXED PRECIPITATION IN THE GORGE AND UPPER HOOD RIVER VALLEY...AS
WELL AS MODERATE TO HEAVY SNOWFALL IN THE CASCADES.
TEMPERATURES ARE ABOVE FREEZING IN MOST LOCATIONS AS OUR NEXT FRONT
APPROACHES...SO THE THREAT OF FREEZING RAIN OUTSIDE OF THE GORGE
LOOKS TO BE WANING...EXCEPT MAYBE NEAR TROUTDALE...WHERE DEWPOINTS
MAY ALLOW A BRIEF WINDOW OF EVAPORATIVE COOLING...BUT ORGANIZED
PRECIP SHOULD NOT REALLY GET GOING UNTIL LOW LEVEL WARMING KICKS IN.
THIS FRONT IS APPROACHING THE COAST...AND PASSED BUOY 89 (70 NM
OFFSHORE) AROUND 200AM PST. GOOD SOUTHERLY WINDS ALONG THE OFFSHORE
WATERS AND ALONG THE COAST WILL CONTINUE THIS MORNING..WITH GUSTS TO
45-50 MPH LOOKING PRETTY GOOD IN A SHORT WINDOW.
THE COLUMBIA RIVER GORGE IS A DIFFERENT STORY. TEMPERATURES ARE BELOW
FREEZING THROUGH THE GORGE...AND WELL BELOW (25 OR COOLER) EAST OF
CASCADE LOCKS. SO IN SUMMARY...THE PRECIPITATION WILL BEGIN AS A
MIXTURE OF RAIN AND SNOW IN THE WEST WITH MOSTLY SNOW IN THE
EAST...THEN MODERATE TO MOSTLY RAIN IN THE WEST IN THE AFTERNOON
WHILE AREAS FROM ABOUT CASCADE LOCKS EASTWARD WILL BE A MIXTURE OF
SNOW...SLEET...AND FREEZING RAIN IN THE AFTERNOON.
FOR A LITTLE MORE DETAIL ON THE GORGE...LATEST BUFR SOUNDINGS AND
GUIDANCE HAVE TRENDED IN THE DIRECTION OF COLDER NEAR THE SURFACE IN
THE GORGE AND UPPER HOOD RIVER VALLEY. STILL SOME UNCERTAINTY WITH
REGARDS TO HOW WARM THE WARM NOSE WILL GET. MODEL SOUNDINGS INDICATE
ABOUT A +2C WARM NOSE AOA 875MB. BASED ON THE TOP-DOWN METHODOLOGY
FOR P-TYPE...THIS IS RIGHT ON THE BORDERLINE OF SLEET TRANSITIONING
TO FREEZING RAIN. THE WARM NOSE REALLY DOES NOT KICK IN UNTIL AFTER
15Z. CURRENT LAPS SOUNDINGS DEPICT THE ENTIRE COLUMN BELOW FREEZING
(THOUGH VERY CLOSE TO 0C AT A FEW LEVELS)...PRECIPITATION SHOULD
BEGIN AS SNOW OVERNIGHT...THEN TRANSITION TO SLEET AND POTENTIALLY
FZRA. AT THIS TIME IT LOOKS AS THOUGH FZRA ACCUMULATIONS SHOULD STAY
UNDER 0.25"...WITH TOTAL FORECAST QPF AROUND 0.35-0.40"...BUT WILL
NEED TO BE MONITORED. 00Z SOUNDING DATA INDICATES AROUND 0.10" OF
FZRA ACCUMULATION...WHILE THE 6Z IS NOW ALL SNOW...THEN SLEET...THEN
BACK TO SNOW...WITH SFC TEMPS BELOW FREEZING INTO SUNDAY. CURRENT
WINTER WEATHER ADVISORY FOR THE WESTERN GORGE SEEMS TO HANDLE THIS
SITUATION FAIRLY WELL...AS SEVERAL INCHES OF SNOW WILL LIKELY
FALL...THEN SLEET...THEN FZRA...AND THEN EVEN BACK TO SNOW. THE ONLY
THING THAT MAY BE WARRANTED IS AN EXTENSION OF THE ADVISORY. WILL GO
OUT TO 6Z (10 PM) SINCE THE UPPER FLOW BECOMES ORIENTED PARALLEL TO
THE FRONT...AND SLOWS ITS MOVEMENT. INTERESTINGLY...THE 6Z NAM PILES
UP A FEW INCHES OF ADDITIONAL SNOW WITH THE NEXT WAVE IN THE UPPER
HOOD RIVER VALLEY BEHIND THE FIRST FRONT IN THE HOOD RIVER VALLEY AS
THE COLUMN COOLS AGAIN. WILL GIVE THIS ANOTHER LOOK WITH THE 12Z.
IN THE MEANTIME...SNOW WILL BE FALLING AT THE HIGHER ELEVATIONS.
CURRENT ADVISORIES LOOK GOOD. WHILE AMOUNTS OVER A FOOT ARE
POSSIBLE...THEY WILL LIKELY BE SPREAD OVER LONGER THAN A 12 HOUR
PERIOD...SO ADVISORY CRITERIA WILL SUFFICE. THE BEST PUSH COMES INTO
THE S WA CASCADES TODAY...LITTLE LATER ELSEWHERE. WE WILL EXTEND THE
OREGON LANE COUNTY CASCADE ADVISORY A BIT LONGER INTO SATURDAY
MORNING WITH THE FRONT GETTING HUNG UP. ALL THAT SAID...TRAVEL WILL
STILL BE TRICKY IN THE MOUNTAINS AND AT THE PASSES FOR MUCH OF THE
WEEKEND EVEN AS ADDITIONAL SNOW FALLS WITH ADDITIONAL DIFFICULT TO
TIME ENERGY MOVING THROUGH.
THE ASSOCIATED UPPER TROUGH AND COLD POOL SWING ONSHORE SATURDAY FOR
SHOWERS AND RELATIVELY LOW SNOW LEVELS...POSSIBLY DOWN TO 1500 FEET
OR SO IN THE NORTHERN ZONES. MODEL LIFTED INDEX FORECASTS SUGGEST
SOME CHANCE OF THUNDER OVER THE COASTAL WATERS AND NEAR THE COAST ON
SATURDAY.SHOWERS CONTINUE INTO SATURDAY EVENING AS THE UPPER TROUGH
AXIS MOVES THROUGH AND EAST...WITH DECREASING SHOWERS SUNDAY BEHIND
THE TROUGH. KMD/TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS REMAIN
CONSISTENT IN SHOWING SEASONABLE WEATHER RETURN TO THE PACIFIC
NORTHWEST. SEVERAL UPPER LEVEL TROUGHS WILL SWEEP ACROSS THE REGION
BEGINNING MON THROUGH THE REMAINDER OF THE EXTENDED PERIOD. HAVE
MAINTAINED CHANCE POPS THROUGH THE PERIOD... WITH THE DRIEST DAY
BEING MON AS HIGH PRESSURE IS SQUEEZED OUT BY AN APPROACHING SYSTEM.
THIS SYSTEM ARRIVES TO THE NORTHWEST COAST BY TUE...BRINGING DAMP
CONDITIONS THROUGH THE WEEK. HAVE BACKED OFF ON POPS ON MONDAY TO
ACCOUNT FOR MODEL AGREEMENT ON A SHORT LIVED AREA OF HIGH PRESSURE.
LR/KMD
&&
.AVIATION...APPROACHING FRONTAL SYSTEM IS SPREADING RAIN
ONSHORE...WITH MVFR CONDITIONS ALREADY IN PLACE ALONG THE COAST
THIS MORNING. MAINLY VFR CONDITIONS INLAND THIS MORNING...THOUGH
AS RAIN DEVELOPS SOME AREAS OF MVFR ARE POSSIBLE. THE RAIN AND
LOWER CIGS/VSBYS SHOULD BE TEMPORARY IN THE PORTLAND AREA THIS
MORNING...YIELDING TO MORE SHOWERY CONDITIONS BY MIDDAY. FURTHER
SOUTH...THE CIG/VSBY RESTRICTIONS WILL BE MORE PERSISTENT AS THE
FRONT STALLS THIS AFTERNOON AND EVENING. GUSTY EAST WINDS NEAR THE
COLUMBIA GORGE WILL CONTINUE WELL INTO THE DAY...AND SOME MIXED
SNOW/SLEET/FZRA IS LIKELY IN THE GORGE ESPECIALLY EAST OF KCZK.
KPDX AND APPROACHES...APPROACHING FRONTAL SYSTEM WILL RESULT IN
PERIODS OF RAIN AND POSSIBLE MVFR CONDITIONS...MAINLY 12Z-15Z THIS
MORNING...THEN TAPERING TO SHOWERS. EAST SFC WINDS 15-25 KT WITH
GUSTS TO 35 KT WILL CONTINUE FOR MUCH OF THE DAY NEAR KTTD...WHILE
SOMEWHAT LIGHTER E-SE WINDS AT KPDX SHIFT TO S-SE BY 17Z.
TEMPERATURES SHOULD REMAIN ABOVE FREEZING AT KPDX...SO NO ICE
ISSUES ARE EXPECTED FOR THE RUNWAYS. WEAGLE
&&
.MARINE...GALE WARNING STANDS AS APPROACHING FRONT BRINGS POSSIBLE
GUSTS TO 40 KT...MAINLY NEAR HEADLANDS. GUSTY WINDS GENERATE
STEEP WIND WAVES BY FRIDAY MORNING...WHICH TRANSITION INTO W SWELL
BY THE WEEKEND. CALMER CONDITIONS EXPECTED SUNDAY AND MONDAY AS AN
UPPER LEVEL RIDGE BUILDS ALONG THE WEST COAST. LONGER RANGE
FORECAST MODELS SUGGEST ANOTHER ROUND OF GALES ARE POSSIBLE WITH
THE NEXT FRONTAL SYSTEM BY TUE. WEAGLE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR UPPER
HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY UNTIL 4 AM PST SATURDAY FOR THE NORTH
OREGON CASCADES.
WINTER WEATHER ADVISORY UNTIL 10 AM PST SATURDAY FOR LANE
COUNTY CASCADES.
WA...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
WESTERN COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR SOUTH
WASHINGTON CASCADES.
PZ...GALE WARNING UNTIL 9 AM PST THIS MORNING CAPE SHOALWATER TO
CASCADE HEAD OUT 0-60 NM.
GALE WARNING UNTIL 1 PM PST THIS AFTERNOON CASCADE HEAD TO
FLORENCE OUT 0-60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
10 AM PST THIS MORNING...AND AGAIN FROM 5 PM TO 11 PM PST
TONIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 25, 6:49 AM PST, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
649 AM PST THU NOV 25 2010
ORZ001>008-010-012-WAZ020>022-039-040-261500-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
649 AM PST THU NOV 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
.SPOTTER INFORMATION STATEMENT...
ORZ009-011-013-014-WAZ019-023-261500-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-
649 AM PST THU NOV 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW WILL GO INTO EFFECT FOR THE
SOUTH WASHINGTON CASCADES THIS EVENING. SEE WSWPQR FOR DETAILS.
A MIX OF SNOW...SLEET AND FREEZING RAIN IS EXPECTED LATE TONIGHT
IN THE COLUMBIA RIVER GORGE...UPPER HOOD RIVER VALLEY...AND FEW
LOCATIONS IN THE CASCADE FOOTHILLS. DETAILS ARE OUTLINED IN THE
SPSPQR PRODUCT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY FOR SNOW CONTINUES ON FRIDAY UNTIL 10 PM
FOR THE SOUTH WASHINGTON CASCADES. THERE IS A POTENTIAL FOR LIGHT SLEET
OR FREEZING RAIN ACCUMULATION ON FRIDAY MORNING IN THE COLUMBIA
RIVER GORGE AND UPPER HOOD RIVER VALLEY.
.SPOTTER INFORMATION STATEMENT...
PZZ250-255-270-275-261500-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
649 AM PST THU NOV 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FROM 10 PM THIS EVENING THROUGH
TONIGHT. SEE MWWPQR AND CWFPQR FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A GALE WARNING IS IN EFFECT THROUGH FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
Ice Storm, Western Columbia River Gorge
- When
- November 26, 3:00 AM PST to 10:00 PM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- Trained Spotter
A trained spotter, Stevenson SA-10, reported 1/2 inch accumulation of ice at 09:00 PST on November 26th. The Department of Transportation closed Interstate 84 from Cascade Locks, Oregon to Hood River, Oregon for dangerous icy condition on the roadway. Given the conditions of the storm, it is safe to assume the same dangerous conditions were present on State Highway 14 in Washington.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, November 26, 20101 death · 1 event
- Lake-Effect Snow in New York, November 26 to 27, 2010$20,000 · 4 events
- High Wind in Wyoming, November 26, 20105 events
- Winter Storm and Winter Weather in California, November 26 to 27, 20104 events
- Heavy Snow in California, November 26 to 27, 20103 events
- Lake-Effect Snow in Michigan, November 26 to 27, 20102 events
- Ice Storm in Oregon, November 26 to 27, 20102 events
- Heavy Snow in Oregon, November 26 to 27, 20102 events
- Heavy Snow in California, November 26 to 27, 20101 event
- High Wind in Minnesota, November 26 to 27, 201053 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268533.